Hail, Kiowa
- When
- May 29, 1:52 PM MST to 1:57 PM MST
- Where
- Kiowa County, Towner
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.470, -102.080
A severe thunderstorm produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 3:16 AM MST, 10 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 416 AM MDT THU MAY 29 2008 .SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...LAST TSRA CROSSING INTO BACA COUNTY AS OF 10Z...WITH LITTLE IN THE WAY OF STORMS OR EVEN CLOUDS BEHIND IT. WILL INSERT SOME ISOLATED POPS OVER THE FAR SOUTHEAST PLAINS EARLY THIS MORNING TO ACCOUNT FOR THIS ACTIVITY...WITH DRY CONDITIONS OVER THE REMAINDER OF THE AREA. SPORADIC SOUTH-SOUTHWEST WINDS ALREADY INCREASING AT MANY LOCATIONS EARLY THIS MORNING WITH GUSTS APPROACHING 30 KNOTS AT TIMES...A SIGN OF THINGS TO COME THIS AFTERNOON. TODAY...WESTERN U.S. UPPER TROUGH BEGINS TO LIFT OUT...WITH MAIN UPPER JET STREAK MOVING ACROSS COLORADO TODAY/TONIGHT. LOW LEVELS ARE FAIRLY MOIST THIS MORNING...BUT WILL DRY QUICKLY AS MIXING AND STRONG SOUTHWEST FLOW TAP VERY DRY AIR MASS OVER THE DESERT SOUTHWEST. EXPECT DRYLINE TO MIX TO NEAR THE KS BORDER BY MID AFTERNOON...WITH ONLY BACA/PROWERS/EASTERN KIOWA COUNTIES POTENTIALLY REMAINING IN THE MOIST AIR LONG ENOUGH FOR TSRA GENERATION. IF WE CAN HOLD ONTO SOME MID TO UPPER 40 DEWPOINTS...THERE CERTAINLY IS SOME SEVERE POTENTIAL...AS AVAILABLE CAPE RISES ABOVE 1000 J/KG AND 0-6KM SHEAR CLIMBS ABOVE 50 KNOTS. WILL MENTION ONE OR 2 SEVERE IN THE HWO...BUT NOT IN THE GRIDS AT THIS TIME WITH ONLY ISOLATED POPS. FARTHER WEST...REMOVED POPS FROM MUCH OF THE AREA...AS DEWPOINTS CRASH AND DEEP SUBSIDENCE TAKES OVER. NUDGED THE RED FLAG WARNING SLIGHTLY EASTWARD TO ACCOUNT FOR EXPECTED DRYLINE POSITION...WITH ONLY EXTREME SOUTHEAST CORNER OF THE PLAINS...WHERE RH WILL REMAIN ABOVE 15 PERCENT...LEFT OUT. CURRENT MAX TEMP AND WIND GRIDS LOOKED GOOD...WITH MAINLY SMALL CHANGES MADE TO REMAINING WEATHER ELEMENTS. TONIGHT...REMOVED CONVECTION FROM ALL BUT THE FAR SOUTHEAST...AS AIR MASS WILL BE TOO DRY FOR ANY TSRA...EVEN OVER THE MOUNTAINS. SHOULD SEE WINDS DECREASE AND RH RECOVER ENOUGH TO END RED FLAG WARNING AT 02Z...THOUGH THE EASTERN PLAINS WILL REMAIN BREEZY THROUGH MUCH OF THE NIGHT. --PETERSEN .LONG TERM... (FRIDAY THROUGH WEDNESDAY) FRIDAY SHOULD BE ON THE DRY SIDE...AS ZONAL FLOW OVERTAKES THE REGION. ANOTHER WEAK FRONTAL SURGE WILL MOVE THROUGH LATE FRIDAY...BUT DRY CONDITIONS WILL PERSIST THROUGH THE NIGHT. POST-FRONTAL UPSLOPE FLOW WILL STRENGTHEN OVER THE PLAINS ON SAT. DEWPOINTS WILL BE HIGH ENOUGH FOR SOME MODEST INSTABILITY...CAPE OF 500-750 J/KG...IN POCKETS ALONG AND E OF I-25. UPPER SUPPORT WILL BE WEAK...BUT WITH BULK SHEAR OF UP TO 50 KTS...CANNOT RULE OUT AN ISOLD STRONG STORM DEVELOPING IN THE LATE AFTERNOON OR EARLY EVE. HAVE INTRODUCED LOW POPS FOR THIS PERIOD. ON SUN...THE DRYLINE RETREATS TO NEAR THE KS BORDER...AND FROM SUN THRU TUE AN UPPER RIDGE WILL AMPLIFY OVR THE CENTRAL ROCKIES. THIS WILL RESULT IN A PERIOD OF DRY HOT WX. FORTUNATELY...SFC WINDS SHOULD REMAIN GENERALLY ON THE LIGHT SIDE AND THIS WILL MITIGATE FIRE DANGER. WARMEST DAY SHOULD BE WITH THE RIDGE AXIS ON MON...WHEN H7 TEMPS SORE TO NEAR 20 DEG C...BRINGING THE POTENTIAL FOR MID 90S OR HIGHER ACROSS THE LOWER ARKANSAS VALLEY. MORE ACTIVE WX RETURNS BY THEN END OF THE FCST PERIOD...AS A TROUGH AND ASSOCIATED COLD FRONT MOVE THROUGH LATE TUE INTO WED. COULD SEE ANOTHER DAY OF POTENTIALLY STRONG TO SVR STORMS BY MID WEEK. ROSE && .AVIATION... STRONG SOUTH TO SOUTHWEST WINDS EXPECTED THROUGH EARLY EVENING...WITH OCCASIONAL GUSTS TO 30 KNOTS AT ALL TAF SITES. VFR CONDITIONS AREAWIDE...WITH ANY TSRA WELL EAST NEAR THE KS BORDER. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR COZ221-222-225>231-233>235. && 10/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 613 AM MDT THU MAY 29 2008 COZ058>089-093>099-301215- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 613 AM MDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT IT WILL BECOME WINDY ACROSS MOST OF THE AREA TODAY...WITH SOUTH TO SOUTHWEST WINDS GUSTING OVER 30 MPH AT TIMES. THE WINDY CONDITIONS...COMBINED WITH LOW HUMIDITY AND DRY FUELS OVER THE SOUTHEAST MOUNTAINS AND PLAINS...WILL RESULT IN DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EARLY EVENING OVER THE FAR SOUTHEAST PLAINS AHEAD OF A DRYLINE...WITH ONE OR TWO STRONG TO SEVERE STORMS POSSIBLE OVER BACA AND PROWERS COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 60 MPH...ALONG WITH HAIL UP TO ONE INCH DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE LATE SATURDAY AFTERNOON AND EVENING ALONG AND EAST OF INTERSTATE 25. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE WILL ALSO BE A CHANCE FOR SEVERE WEATHER OVER THE PLAINS BY WEDNESDAY...AFTER A COLD FRONT MOVES THROUGH EASTERN COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS MAY BE POSSIBLE THIS AFTERNOON AFTER 2 PM OVER BACA AND PROWERS COUNTIES.
The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102286.